Fiona Doerksen of Chilliwack performed CPR on a man suffering an overdose in Abbotsford on Oct. 8. She is now urging others to carry naloxone kits, which reverse the effects of an overdose.

Fiona Doerksen of Chilliwack performed CPR on a man suffering an overdose in Abbotsford on Oct. 8. She is now urging others to carry naloxone kits, which reverse the effects of an overdose.

Teen promotes Narcan kits after seeing near-fatal overdose in Abbotsford

Fiona Doerksen performed CPR outside dollar store on Oct. 8

A Chilliwack teen is urging people to carry naloxone (Narcan) kits with them after she saw paramedics in Abbotsford save a man from a near-fatal overdose.

Fiona Doerksen, 17, was with a friend at a coffee house in Abbotsford’s historic downtown core on the morning of Friday, Oct. 8. The two were taking a break from attending classes at University of the Fraser Valley (UFV).

They had just left the shop and were driving away in their cars – which they had parked in front of the nearby dollar store – when Doerksen noticed a man lying on the ground in front of the store.

Another man was hovering over him while a woman was on the phone in a panic and another woman was standing by.

Doerksen noticed that the man on the ground was unconscious and his skin was blue.

“I stopped my car immediately and ran over. I asked the man hovering over the unconscious man what happened and he just said, ‘He’s not breathing!’ ” she said.

Doerksen took a standard first aid course and upgraded training in 2018, and earned her lifeguard certification in March of his year after having had a family member who drowned.

RELATED: Dozens have died as Abbotsford’s overdose crisis has worsened during pandemic

On one of her shifts while she was working at Cultus Lake Waterslides, she saved someone from drowning.

On Oct. 8, she put that training to use. She checked the unconscious man and could not find a pulse nor was he breathing.

She began chest compressions and, within about five minutes, his skin returned to a normal colour and his pulse had returned.

“I stopped compressions and tried to wake the man. I soon figured out that he had overdosed and required a Narcan kit,” Doerksen said.

“At this point, there were about seven people gathering around. No one around had a kit.”

Doerksen said the paramedics arrived, and she was able to tell them that the man needed oxygen and a Narcan kit, which reverses the effects of an overdose.

RELATED: Fraser Health issues overdose alert for the entire health region

“The man walked away after a second does of Narcan as if nothing had happened. The paramedics were talking to me and saying that it’s very normal for overdose victims to just get up and walk away like that,” she said.

Doerksen said the incident left her in shock, and it wasn’t until that evening that she realized what she had done to help in the situation.

She also realized that if she or any of the other bystanders had had a naloxone kit, they could have had the man conscious sooner.

“There are multiple overdoses every day, and I think everyone should have a Narcan kit,” she said.

Doerksen said she went straight to the pharmacy after the incident and now carries a kit with her wherever she goes.

She is continuing her studies at UFV towards a four-year science degree with plans to attend medical school after that.

For information on how and where to obtain a naloxone kit in B.C., visit towardtheheart.com/naloxone



vhopes@abbynews.com

Like us on Facebook and follow us on Twitter

overdose crisis